Tolmetin is a nonsteroidal anti-inflammatory drug (NSAID). It is used to help relieve pain, tenderness, swelling, and stiffness due to certain types of arthritis.
Tolmetin overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Note: This list may not be all-inclusive.
- Airways and lungs
- Eyes, ears, nose, and throat
- Nervous system
- Stomach and intestinal tract
Seek immediate medical attention and call poison control. Standard procedure is to make the person throw up, unless the patient is unconscious or having convulsions. Confirm this with poison control.
Before Calling Emergency
Determine the following information:
- Patient's age, weight, and condition
- Name of the product (as well as the ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
- If the medication was prescribed for the patient
Poison Control, or a local emergency number
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
See: Poison control center - emergency number
What to expect at the emergency room
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate.
The patient may receive:
- Activated charcoal
- Breathing support (artificial respiration)
- Fluids by IV
- A tube through the mouth into the stomach to empty the stomach (gastric lavage )
Recovery is very likely. However, gastrointestinal bleeding may be severe and require blood transfusion, and kidney damage may be permanent.
Bruno GR, Carter WA. Nonsteroidal anti-inflammatory drugs. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. . 6th ed. New York, NY: McGraw-Hill; 2004:chap 172.